Flood, Pottawattamie
- When
- May 24, 9:15 PM CST to May 25, 8:30 AM CST
- Where
- Pottawattamie forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.337, -95.542 (the zone’s center; the record gives no point)
Three to 6 inches of rain fell over much of southwest Iowa from Friday night through Monday night May 21st through the 24th. This caused flooding along the West Nishnabotna River from around Hancock in Pottawattamie county downstream through the Randolph area in Fremont county.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Three to 6 inches of rain fell over much of southwest Iowa from Friday night through Monday night May 21st through the 24th. This caused flooding along the West Nishnabotna River from around Hancock in Pottawattamie county downstream through the Randolph area in Fremont county. Although just mainly agricultural lowlands were flooded, a few roads west of Riverton in Fremont county were closed due to flood waters. The river at Hancock crested at 17.2 feet at 600 am Cdt on the 25th, flood stage at Hancock is 14 feet. The river at Randolph crested at 20.9 feet at 545 pm Cdt on the 25th, flood stage at Randolph is 19 feet. The river at Hancock was above flood stage from around 1015 pm Cdt on the 24th through 930 am Cdt on the 25th. The river at Randolph was above flood stage from around 11 am Cdt on the 25th through 1145 pm Cdt on the 25th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 24, 1:00 PM CST, 8 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 200 PM CDT MON MAY 24 2004 .DISCUSSION... ELEVATED CONVECTION WHICH DEVELOPED LATE THIS MORNING IN THE NORTHEAST HAS PRETTY MUCH MOVED EAST OF THE AREA AND NOW WAITING FOR MORE SIGNIFICANT CONVECTION TO DEVELOP THIS AFTERNOON. 18Z ANALYSIS SHOWED LOW PRESSURE OVER NORTH CENTRAL KANSAS WITH WARM FRONT EXTENDING FROM THE LOW INTO SERN NEBRASKA NEAR LNK INTO SWRN IA WITH SURFACE TROF FROM CENTRAL INTO NORTHEAST NEBRASKA. SURFACE MOISTURE AXIS EXTENDS INTO SERN NEB WHERE DEWPOINTS HAVE CLIMBED INTO THE 70S AT BIE AND FNB. NORTHERN HALF OF THE CWA REMAINS UNDER EXTENSIVE BLANKET OF LOW CLOUDS. ENTIRE CWA CURRENTLY UNDER SPC WATCHES WITH ERN HALF ALSO UNDER FFA THROUGH TONIGHT. MAY NEED TO ADJUST TIMING OF STORM EVENT A BIT WITH SHORT RANGE MODELS INDICATING MOST OF THE ACTIVITY EAST OF THE AREA BY MID EVENING AS FRONT PUSHES INTO NRN KS AND NRN MO WITH FOCUS SHIFTING TO THAT AREA. WILL SEE HOW THINGS DEVELOP PRIOR TO ISSUANCE BEFORE DECIDING ON ANY ADJUSTMENT TO FLOOD WATCH. OTHERWISE...LITTLE CHANGE TO REMAINDER OF THE FORECAST. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...FLOOD WATCH THROUGH 4 AM TUE ALONG AND EAST OF A LINE FROM GAGE TO THURSTON COUNTY. IA...FLOOD WATCH THROUGH 4 AM TUE ALL COUNTIES. && NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER /PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY OMAHA WFO WILL CHANGE TO OMAAFDOAX. THE WMO CODE WILL REMAIN FXUS63 KOAX. FOBERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 838 PM CDT MON MAY 24 2004 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-251100- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 838 PM CDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWESTERN IOWA. .DAY ONE...TONIGHT AND TUESDAY A FEW THUNDERSTORMS WILL STILL BE POSSIBLE ACROSS THE SOUTHERN PART OF SOUTHEAST NEBRASKA OVERNIGHT. THESE STORMS WILL PROBABLY REMAIN BELOW SEVERE LIMITS. A FLOOD WATCH REMAINS IN EFFECT FOR PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. THIS WOULD MAINLY BE DUE TO RAIN FROM MONDAY AFTERNOON AND EARLY MONDAY EVENING. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA ON TUESDAY. SEVERE WEATHER IS NOT LIKELY. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY. THERE WILL BE A CHANCE FOR MORE THUNDERSTORMS LATER IN THE WEEK... ESPECIALLY FRIDAY AND ALSO SATURDAY THROUGH MONDAY. FUTURE OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED THROUGH THE REST OF THE NIGHT. MILLER
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE OMAHA NE
633 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0507 PM FLASH FLOOD OMAHA 41.26N 96.01W
05/24/2004 DOUGLAS NE EMERGENCY MNGR
FOUR FEET OF WATER AT SADDLECREEK AND FARNAM. CARS
STRANDED AND WATER UP TO CAR WINDOWS.
&&
JEKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
640 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL YORKTOWN 40.74N 95.15W
05/24/2004 1.00 INCH PAGE IA LAW ENFORCEMENT
0629 PM HAIL 1 E CLARINDA 40.74N 95.02W
05/24/2004 0.88 INCH PAGE IA TRAINED SPOTTER
0630 PM HAIL CLARINDA 40.74N 95.04W
05/24/2004 1.00 INCH PAGE IA LAW ENFORCEMENT
0615 PM HAIL 1 N DUNBAR 40.68N 96.03W
05/24/2004 1.50 INCH OTOE NE TRAINED SPOTTER
&&
JEKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 656 PM CDT MON MAY 24 2004 IAZ080-090-091-NEZ068-088>093-250030- FREMONT IA-GAGE-JEFFERSON-JOHNSON-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA- PAWNEE-RICHARDSON- INCLUDING THE CITIES OF...AUBURN...BEATRICE...CLARINDA...FAIRBURY... FALLS CITY...NEBRASKA CITY...RED OAK...SIDNEY 656 PM CDT MON MAY 24 2004 TORNADO WATCH NUMBER 273 CONTINUES UNTIL 10 PM CDT FOR THE FOLLOWING COUNTIES... IN NEBRASKA... OTOE...JEFFERSON...GAGE...JOHNSON...NEMAHA...PAWNEE...RICHARDSON. IN IOWA... MONTGOMERY...FREMONT...PAGE. IAZ043-055-056-069-079-NEZ015-030>034-042>045-050>053-065>067-078- 250030- BOONE-BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-HARRISON IA- LANCASTER-MADISON-MILLS IA-MONONA IA-PLATTE-POTTAWATTAMIE IA-SALINE- SARPY-SAUNDERS-SEWARD-SHELBY IA-STANTON-THURSTON-WASHINGTON- INCLUDING THE CITIES OF...ALBION...BELLEVUE...BLAIR...COLUMBUS... COUNCIL BLUFFS...CRETE...FREMONT...HARLAN...LINCOLN...NORFOLK... OMAHA...ONAWA...SEWARD...TEKAMAH 656 PM CDT MON MAY 24 2004 ...TORNADO WATCH NUMBER 273 HAS BEEN CANCELLED FOR THE AREA NORTHWEST OF A LINE FROM AROUND WILBER TO LINCOLN...PLATTSMOUTH... GLENWOOD AND OAKLAND IOWA. THIS CANCELLATION INCLUDES THE OMAHA... COUNCIL BLUFFS AND LINCOLN AREAS. THIS INCLUDES THE FOLLOWING COUNTIES IN NEBRASKA... BOONE...MADISON...STANTON...CUMING...PLATTE...COLFAX...DODGE... THURSTON...BURT...WASHINGTON...BUTLER...SAUNDERS...DOUGLAS... SARPY...SEWARD...SALINE...LANCASTER AND CASS. THIS INCLUDES THE FOLLOWING COUNTIES IN IOWA... MONONA...HARRISON...SHELBY...POTTAWATTAMIE AND MILLS. MILLER
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE OMAHA NE
714 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1042 AM HAIL NIOBRARA 42.75N 98.03W
05/24/2004 0.75 INCH KNOX NE CO-OP OBSERVER
1131 AM HAIL JOHNSON 40.41N 96.00W
05/24/2004 0.88 INCH NEMAHA NE EMERGENCY MNGR
1138 AM HAIL TALMAGE 40.53N 96.02W
05/24/2004 1.00 INCH OTOE NE TRAINED SPOTTER
1150 AM HAIL 1 SE PIERCE 42.19N 97.51W
05/24/2004 0.75 INCH PIERCE NE TRAINED SPOTTER
0111 PM HAIL 3 N WHITING 42.17N 96.15W
05/24/2004 0.75 INCH MONONA IA LAW ENFORCEMENT
0150 PM HAIL 1 NE DU BOIS 40.04N 96.03W
05/24/2004 0.88 INCH PAWNEE NE PUBLIC
0200 PM HAIL HUMBOLDT 40.17N 95.94W
05/24/2004 1.00 INCH RICHARDSON NE PUBLIC
0250 PM HAIL 5 NE SHUBERT 40.29N 95.62W
05/24/2004 1.75 INCH NEMAHA NE LAW ENFORCEMENT
0258 PM HAIL 3 N NEMAHA 40.38N 95.68W
05/24/2004 0.75 INCH NEMAHA NE TRAINED SPOTTER
0310 PM HAIL DUNBAR 40.67N 96.03W
05/24/2004 0.88 INCH OTOE NE EMERGENCY MNGR
0332 PM HAIL 3 NE DUNBAR 40.70N 95.99W
05/24/2004 0.88 INCH OTOE NE AMATEUR RADIO
0336 PM HAIL 1 N DUNBAR 40.68N 96.03W
05/24/2004 0.88 INCH OTOE NE AMATEUR RADIO
0342 PM TSTM WND GST 1 N DUNBAR 40.68N 96.03W
05/24/2004 70 MPH OTOE NE AMATEUR RADIO
0352 PM HAIL WESTON 41.19N 96.74W
05/24/2004 0.75 INCH SAUNDERS NE AMATEUR RADIO
0355 PM HAIL OMAHA 41.26N 96.01W
05/24/2004 1.00 INCH DOUGLAS NE AMATEUR RADIO
108TH AND FORT STREET
0355 PM HAIL WESTON 41.19N 96.74W
05/24/2004 0.75 INCH SAUNDERS NE AMATEUR RADIO
0358 PM FUNNEL CLOUD 1 N NEBRASKA CITY 40.69N 95.86W
05/24/2004 OTOE NE AMATEUR RADIO
0359 PM HAIL WESTON 41.19N 96.74W
05/24/2004 1.00 INCH SAUNDERS NE AMATEUR RADIO
0410 PM HAIL 4 N PERSIA 41.64N 95.57W
05/24/2004 0.75 INCH HARRISON IA PUBLIC
0415 PM HAIL 1 SW GOEHNER 40.82N 97.23W
05/24/2004 1.75 INCH SEWARD NE EMERGENCY MNGR
0415 PM HAIL 4 NE COUNCIL BLUFFS 41.28N 95.81W
05/24/2004 0.75 INCH POTTAWATTAMIE IA TRAINED SPOTTER
0415 PM HAIL OMAHA 41.26N 96.01W
05/24/2004 0.75 INCH DOUGLAS NE AMATEUR RADIO
COVERING GROUND AT LAKE CUNNINGHAM.
0418 PM HAIL DOUGLAS 40.59N 96.39W
05/24/2004 0.75 INCH OTOE NE TRAINED SPOTTER
0425 PM HAIL OMAHA 41.26N 96.01W
05/24/2004 1.25 INCH DOUGLAS NE AMATEUR RADIO
0428 PM HAIL MILLARD 41.21N 96.16W
05/24/2004 0.75 INCH DOUGLAS NE PUBLIC
0430 PM TORNADO 2 N THURMAN 40.85N 95.75W
05/24/2004 FREMONT IA AMATEUR RADIO
0430 PM HAIL 2 N THURMAN 40.85N 95.75W
05/24/2004 0.88 INCH FREMONT IA AMATEUR RADIO
0430 PM HAIL 3 E TENNANT 41.60N 95.38W
05/24/2004 1.00 INCH SHELBY IA LAW ENFORCEMENT
0430 PM HAIL 5 S HARLAN 41.58N 95.33W
05/24/2004 1.00 INCH SHELBY IA LAW ENFORCEMENT
0439 PM TORNADO 3 NE THURMAN 40.85N 95.71W
05/24/2004 FREMONT IA EMERGENCY MNGR
0454 PM HAIL PAPILLION 41.16N 96.04W
05/24/2004 1.25 INCH SARPY NE TRAINED SPOTTER
0454 PM HAIL PAPILLION 41.16N 96.04W
05/24/2004 1.25 INCH SARPY NE TRAINED SPOTTER
0500 PM HAIL OFFUTT AFB 41.11N 95.92W
05/24/2004 0.88 INCH SARPY NE TRAINED SPOTTER
0500 PM HAIL BELLEVUE 41.16N 95.92W
05/24/2004 1.00 INCH SARPY NE TRAINED SPOTTER
0503 PM HAIL OFFUTT AFB 41.11N 95.92W
05/24/2004 1.00 INCH SARPY NE TRAINED SPOTTER
0507 PM FLASH FLOOD OMAHA 41.26N 96.01W
05/24/2004 DOUGLAS NE EMERGENCY MNGR
FOUR FEET OF WATER AT SADDLECREEK AND FARNAM. CARS
STRANDED AND WATER UP TO CAR WINDOWS.
0513 PM HAIL 2 S REYNOLDS 40.03N 97.34W
05/24/2004 1.00 INCH JEFFERSON NE TRAINED SPOTTER
0540 PM FLASH FLOOD OMAHA 41.26N 96.01W
05/24/2004 DOUGLAS NE PUBLIC
NEBRASKA HEALTH CENTER ONE WING FLOODED. 4102 WOOLWORTH
AVE.
0609 PM HAIL DUNBAR 40.67N 96.03W
05/24/2004 1.00 INCH OTOE NE EMERGENCY MNGR
0615 PM HAIL 1 N DUNBAR 40.68N 96.03W
05/24/2004 1.50 INCH OTOE NE TRAINED SPOTTER
0628 PM HAIL YORKTOWN 40.74N 95.15W
05/24/2004 1.00 INCH PAGE IA LAW ENFORCEMENT
0629 PM HAIL 1 E CLARINDA 40.74N 95.02W
05/24/2004 0.88 INCH PAGE IA TRAINED SPOTTER
0630 PM HAIL CLARINDA 40.74N 95.04W
05/24/2004 1.00 INCH PAGE IA LAW ENFORCEMENT
&&
DERGANSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 810 PM CDT MON MAY 24 2004 IAZ080-090-091-NEZ068-088>093-250130- FREMONT IA-GAGE-JEFFERSON-JOHNSON-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA- PAWNEE-RICHARDSON- INCLUDING THE CITIES OF...AUBURN...BEATRICE...CLARINDA...FAIRBURY... FALLS CITY...NEBRASKA CITY...RED OAK...SIDNEY 810 PM CDT MON MAY 24 2004 TORNADO WATCH NUMBER 273 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN NEBRASKA... OTOE...JEFFERSON...GAGE...JOHNSON...NEMAHA...PAWNEE...RICHARDSON. IN IOWA... MONTGOMERY...FREMONT...PAGE. THE THREAT OF TORNADIC ACTIVITY HAS DECREASED. MILLER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
824 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG ESSEX 40.83N 95.30W
05/24/2004 PAGE IA LAW ENFORCEMENT
BARN AND MACHINE SHED DESTROYED
&&
DEEThe national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396251, 5396252, 5396253.